Hi all. Just joined Diabetic Connect.

AmyMarie2010
By AmyMarie2010 Latest Reply 2010-07-27 01:36:22 -0500
Started 2010-06-23 00:04:20 -0500

I'm Amy. I've just joined. =D I'm 20 years old and I'm a double diabetic (both types) on an insulin pump. I was diagnosed in 2008. I've had two strokes back in 2009. They were caused by a PFO. (hole in the heart)
I've had some pretty terrible experiences with my diabetes. I've been in and out of DKA several times now. I'm currently on Apidra and Metformin. I heard that you're NOT supposed to mix insulin and Metformin together. I'm wondering if this true? Ever since I started it I haven't been able to lose any weight whatsoever. I'm not gaining, I'm staying exactly the same. It's brought my blood sugar down a little but it's a huge disappointment about the weight thing. I'm wondering if this was a mistake.

Anyways! Just wanted to introduce myself, I guess. I'm hoping to find support from this community, so feel free to add me. =D


18 replies

Armourer
Armourer 2010-07-27 01:36:22 -0500 Report

Hi Amy. Wow I feel better about my condition just for having read yours. Best to you! I'm T2 and was first on metformin but some protein marker wasn't paid attention to by my doc and I went over the safety point and it caused kidney & liver damage. I fired my doc, got another one, who immediately put me on Lantus and Humalog. I am terrible at insulin resistance, and last month realized that I was being under medicated, and doubled my insulin intake to 200 units a day. Now I'm down in the good numbers. But. . . . I've gained alot a weight, 40 pounds, and in the last two months another 18. Just can't figure out what is wrong and why, being strictly good the last 2 months I've gone up instead of down. Just be aware and informed. Best to you!!!

Rickatie1122
Rickatie1122 2010-07-15 21:07:26 -0500 Report

Amy,
I am taking metformin and humalog together for the last 7 years. High insulin resistance issues. I hope you resolve your heart issues soon. Best of luck Rick

packrat2
packrat2 2010-06-28 19:18:38 -0500 Report

I was 20 also when I got type 1…that was 48 yrs. ago, no pumps back then. I do have a pump now, have had it for just over a year…how times have changed. regards packrat2

gregsteele
gregsteele 2010-06-25 05:30:33 -0500 Report

Welcome to DC you are now among friends that can answer almost any question hope you find our family to be as good for you as it is for me love to all GREG

Richard157
Richard157 2010-06-24 21:20:20 -0500 Report

Hi Amy! I have been Type 1 for 64 years and had no prpblrms until the 1990's when i gained a lot of weight. I was then diagnosed with insulin resistance and began taking Avandia (a type 2 med) in 1999. I was a double diabetic like you. To lose the extra weight I had to reduce my daily carb intake to 130 grams and exercise every day. I am now only 8 pounds overweight. Metformin is also used successfully by Type 1 diabetics with insulin resistance. I know some diabetics who use Metformin and insulin too, and they are doing well.

You should not use Avandia since it has been found to cause heart problems with some people. Metformin is a much better choice for you. I do not know why you are having the problems you mentioned. I hope you are seeing an endocrinologist (diabetes specialist). An endo should not have any objections to insulin + Metformin.

ccritch
ccritch 2010-06-24 15:11:04 -0500 Report

Hi Amy welcome to DC. It is not unusual to take a pill and insulin I was on Actos and 2 dif types of insulin Humalin and Humalog. I was five regiment cocktail until I was recently put on an Insulin pump using Humalog only. My sugars were high 300's to 400's and now below 150. You may want to speak with your doctor about your basal and your bolus on your pump. Metformin is suppose help you lose the weight it suppose curve your appetitie I was put on that due to extreme weight gain but I could not tolerate it my stomach is very sensitive.

You may want to discuss this with your doctor. As executioner said everyone is different and may not work for everyone.

Good Luck and God Bless

Let me know what your doctor suggests and how you are doing.

executioner
executioner 2010-06-23 13:32:58 -0500 Report

Hello Amy. I am fairly new here myself. I was on the Metformin/Insulin mix myself for a while. My endo finally told me that the Metformin was contra indicated as it was not helping me. But, like others have said here, we are all different and what works for one might not work for another. Best of luck with your treatment.

AmyMarie2010
AmyMarie2010 2010-06-23 14:41:37 -0500 Report

Thanks so much! Yeah, I used to be on Actos and insulin, but the Actos wasn't doing anything for me. So then I was put on Metformin, and my blood sugar came down just a little bit.
Hope all is well!
Amy

sisson
sisson 2010-06-23 13:27:43 -0500 Report

Hi Amy and Wecome!
Glad to see you on this site. I can't speek for any one eless but I had a bad experience with both insulin and oral meds so just be careful. I had to change my doctor and stop the insulin and change my meds around becuause I was on to many. I was seeing the worng doctor I had gain 64 pd so far I have lost 53 of those pd and I am praying to lose the rest of them. With daite and exercise it is not easy. But you can do it! take care Penny

BondedbyBetis
BondedbyBetis 2010-06-23 08:05:54 -0500 Report

Weight Oh yes so very very disappointing :( same here not gaining but staying the same! I was taking both metformin as well as insulin but i couldn't take the side effects of the metformin so with a little tweaking of my insulin I'm good without it! Its all a balancing act and might be a few changes before u get to what works just right for u! Be encouraged!

AmyMarie2010
AmyMarie2010 2010-06-23 14:42:30 -0500 Report

What were your side effects from being on Metformin and insulin?

BondedbyBetis
BondedbyBetis 2010-06-23 14:47:51 -0500 Report

stomach couldn't hold a thing! i mean after every meal it was no time before i hit the bathroom! Also low numbers early in the Am taking metformin in the evenings along with lantus 2am-3am i was up looking for something sweet! but like i said it took many many test and trails to get it right!

kdroberts
kdroberts 2010-06-23 14:57:39 -0500 Report

The stomach issues are not really a side effect of being on metformin AND insulin, they are common side effects of metformin itself.

kdroberts
kdroberts 2010-06-23 07:30:01 -0500 Report

Regarding insulin and metformin, it's not true that they shouldn't be mixed. A lot of people take that combination. Maybe the logic behind it is that metformin wont work as a standalone treatment for a type 1 but when used with insulin it can help, sometimes quite a lot.

alanbossman
alanbossman 2010-06-23 07:03:28 -0500 Report

Hi Amy,welcome to the DC community. I am T2 and i take lantus and metformin and have been since 2yrs ago I take 2 tabs of metformin a day 1000mg per pill. and take 15 units of lantus. a day.
Alan

Gabby
GabbyPA 2010-06-23 06:33:47 -0500 Report

Hi Amy and welcome to the community. We are so glad to have you here. Having both types of diabetes must raise some interesting questions. To be so young and to have endured so much, wow. I know you will have lots of stories to share with us.

I don't know about the Metformin and Insulin. I have read of several other members that are on that combination. What is the reason you think they cannot be combined? They do two totally different things. I am curious.

AmyMarie2010
AmyMarie2010 2010-06-23 14:39:42 -0500 Report

Well, one doctor told me that I can start seeing some bad side affects if I mix the two together. Then everytime I see a new doctor, they're always like "Oh, that's not good." I usually ignore their reactions because the doctor that put me on these medications knows what's good for me. I used to be on Actos and Apidra, and I got the SAME reactions. I just wanted to see how others are doing on both, I guess.

Thank you!!

Next Discussion: Reach out ! »